Fort Wayne sees rash of spice overdoses, nearly 20 in 24 hours

Indiana News
spice_682365

FORT WAYNE, Ind. (WANE) – The investigation into a rash of drug overdoses, nearly 20 in 24 hours, is just beginning. What police do know is that it was a bad batch of drugs being sold as spice.

Spice has been known to be laced with everything from opiates to insect repellent.

“We make it a point to address the opiate epidemic, but these overdoses are also caused by spice,” Fort Wayne Police Narcotics Detective J.C. Gutierrez said.

Gutierrez said, based on information from the health department, about 39,000 people in Allen County are addicted to opiates. The drug epidemic, or crisis as Gutierrez calls it, doesn’t stop there.

“Spice is a plant material, a dried plant material, and [producers] spray whatever chemical they can find,” Gutierrez said.

This week a batch of spice sold in Fort Wayne caused 16 to 20 overdoses in just 24 hours, between Monday and Tuesday.

“We’re not sure what chemical is in it because it just happened,” Gutierrez said. “Some of the symptoms we’ve seen in those overdoses are foaming at the mouth, vomiting and loss of consciousness.”

Gutierrez said there haven’t been any reported deaths from these overdoses. In cases of spice overdoses, it’s common to use the opiate reversal drug Narcan because spice has been known to be laced with opiates. It was used in this week’s overdoses, but opiates may not have been in the mix.

“The symptoms don’t go along with opiate overdoses, so I’m going to say maybe not, but until the [toxicology report] returns, we don’t know,” he said.

Police ran toxicology reports on the drugs in the patients’ systems, which sometimes take several weeks to come back.

Never miss another Facebook post from WISH-TV

© 2019 Circle City Broadcasting I, LLC. | All Rights Reserved.

LIKE US ON FACEBOOK

FREE News & Weather Apps

Storm Track 8 Weather App

Download Now:

WISH-TV News App

Download Now: